Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 149, NWS Grand Forks, ND

July 11, 20084 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 11, 2008, 5:17 PM CDT for 4 counties in Minnesota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2008, 5:17 PM CDT (22:17 UTC)
Expired
Jul 11, 2008, 5:48 PM CDT
In force
31 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Becker County, MN, Hubbard County, MN, Otter Tail County, MN, Wadena County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 183 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 5:21 PM CDTHAIL 0.754 N New York Mills, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 2:26 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.3 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 890 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
890 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 112217
SVRFGF
MNC005-057-111-159-112315-
/O.NEW.KFGF.SV.W.0149.080711T2217Z-080711T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
517 PM CDT FRI JUL 11 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WADENA COUNTY IN CENTRAL MINNESOTA...
  SOUTHWESTERN HUBBARD COUNTY IN NORTH CENTRAL MINNESOTA...
  SOUTHEASTERN BECKER COUNTY IN NORTHWEST MINNESOTA...
  NORTHEASTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 615 PM CDT

* AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 3 MILES SOUTH OF WOLF LAKE TO 5
  MILES SOUTHEAST OF PERHAM...MOVING TO THE EAST AT 44 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MENAHGA AND 7 MILES SOUTH OF HUBBARD AT 530 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4685 9500 4650 9520 4652 9555 4683 9535
TIME...MOT...LOC 2217Z 276DEG 38KT 4676 9526 4657 9541

$$

GUST/PR
2 follow-up statements
000 
WWUS53 KFGF 112233
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
533 PM CDT FRI JUL 11 2008

MNC005-057-111-159-112315-
/O.CON.KFGF.SV.W.0149.000000T0000Z-080711T2315Z/
HUBBARD MN-WADENA MN-BECKER MN-OTTER TAIL MN-
532 PM CDT FRI JUL 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR SOUTHEASTERN BECKER...SOUTHWESTERN HUBBARD...NORTHEASTERN OTTER
TAIL AND NORTHWESTERN WADENA COUNTIES...

AT 521 PM CDT...WEATHER SPOTTERS REPORTED A PENNY SIZE HAIL NORTH OF 
NEW YORK MILLS. AT 531 PM CDT...THESE STORMS WERE LOCATED ALONG A 
LINE EXTENDING FROM MENAHGA TO SEBEKA AND 2 MILES NORTH OF 
BLUFFTON...MOVING TO THE EAST AT 35 MPH.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4681 9502 4676 9506 4672 9507 4667 9511
      4664 9512 4650 9520 4652 9555 4683 9535
      4684 9501
TIME...MOT...LOC 2232Z 276DEG 38KT 4675 9508 4655 9518

$$

GUST
000 
WWUS53 KFGF 112248
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
548 PM CDT FRI JUL 11 2008

MNC005-057-111-159-112258-
/O.CAN.KFGF.SV.W.0149.000000T0000Z-080711T2315Z/
HUBBARD MN-WADENA MN-BECKER MN-OTTER TAIL MN-
548 PM CDT FRI JUL 11 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BECKER...
SOUTHWESTERN HUBBARD...NORTHEASTERN OTTER TAIL AND NORTHWESTERN
WADENA COUNTIES IS CANCELLED...

AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
LEADING EDGE OF THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM 3
MILES SOUTH OF HUNTERSVILLE TO NEAR BLUE GRASS...MOVING TO THE EAST
AT 44 MPH.

THE THUNDERSTORMS HAVE WEAKENED AND WERE NO LONGER CONSIDERED SEVERE.
SO THE WARNING HAS BEEN CANCELLED. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4681 9502 4676 9506 4672 9507 4667 9511
      4664 9512 4650 9520 4652 9555 4683 9535
      4684 9501
TIME...MOT...LOC 2248Z 276DEG 38KT 4673 9483 4653 9494

$$

GUST/PR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 1:57 PM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 11, 1:57 PM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
157 PM CDT FRI JUL 11 2008

.SHORT TERM...
MAIN CHALLENGE IN THE SHORT TERM FORECAST WILL BE THE SEVERE WEATHER
POTENTIAL LATE THIS AFTERNOON INTO THE EARLY EVENING. MODELS SEEM TO
BE IN GOOD AGREEMENT ON AREA AND TIMING OF THIS ROUND OF TSTMS...SO
WILL USE A MODEL BLEND FOR THE SHORT TERM FORECAST.

TONIGHT...SFC LOW NOW MOVING INTO EAST CENTRAL NORTH DAKOTA...WITH
COLD FRONT AT 18Z ALONG A LINE FROM CAVALIER TO THE GRAND FORKS AFB
TO NEAR OAKES. THIS FRONT IS STILL PROGGED TO MOVE TO THE EASTERN
FRINGES OF OUR FA BY 00Z SAT...SO THE WINDOW OF OPPORTUNITY FOR
SEVERE WEATHER LOOKS TO BE FROM AFTER 2 PM CDT TO AROUND 7 PM CDT.
CURRENTLY HAVE SOME CAPPING IN PLACE...ESPECIALLY ACROSS THE
SOUTHERN HALF OF THE FA. HOWEVER...THE COLD FRONT MOVING THRU WITH
COOLING TEMPS IN ITS WAKE WILL EASILY BE SUFFICIENT TO INITIATE
TSTMS. LOOKING AT THE SPC MESOANALYSIS PAGE...0-6KM BULK SHEAR ALONG
THE FRONT RIGHT NOW IS 40-60 KNOTS. SFC BASED CAPE RUNNING IN EXCESS
OF 5000 J/KG IN THE WARM/SUNNY SECTOR (SOUTHERN HALF OF THE FA)
RIGHT NOW. CRAVEN/BROOKS SIGNIFICANT SEVERE PARAMETER PRETTY HIGH AS
WELL WITH VALUES PEAKING FROM 60 TO 70. ALREADY SEEING NICE CUMULUS
STREETS FORMING EAST OF OAKES TO NEAR KGFK. THIS WILL BE CLOSE TO
THE INITIAL FIRING LINE. TORNADOES REMAIN A POSSIBILITY TOO...
ESPECIALLY NEAR THE TRACK OF THE SFC LOW...WHICH IS EXPECTED TO
TRACK UP NEAR KGFK AND INTO NORTHWEST MN. 3 KM VGP VALUES ARE
CURRENTLY RUNNING FROM 0.4 TO 0.5 OVER EAST CENTRAL ND INTO ADJACENT
PORTIONS OF NORTHWEST MN. OF COURSE...LARGE HAIL AND STRONG WIND
GUSTS ARE ALSO THREATS TOO. SPC MONITORING THIS AREA WITH A WATCH
LIKELY SOON. EXPECT MOST OF THE TSTM ACTIVITY TO END BY 00Z...BUT
WILL KEEP A LOW CHANCE OF SHOWERS ALONG THE CANADIAN BORDER...AS
THERE ARE SHOWERS UP THERE NOW. WIND SPEEDS ARE COMING UP IN THE
WAKE OF THE FRONT...FROM KMOT TO KBIS...AND THE WIND ADVISORY AREA
WILL BE KEPT THRU 7 PM AS WELL.

SAT-MON...ONLY PCPN POTENTIAL AT THIS POINT (AFTER TONIGHT) APPEARS
TO BE ON SAT. CYCLONIC FLOW AROUND THE MAIN 500MB LOW THAT TRACKS
ACROSS CENTRAL MANITOBA WILL BRING DOWN SOME SPOKES OF VORTICITY AND
A COLD POOL AT 500MB. HARD TO SAY IF THERE WILL BE ANY AFTERNOON
THUNDER...IF ANYTHING THERE MAY BE ISOLATED THUNDER WITH MORE
SHOWERY PCPN. FOR NOW WILL GO WITH SHOWERS AS MODELS DO NOT LOOK
VERY UNSTABLE. SAT LOOKS COOL IN THE WAKE OF THE COLD FRONT...BUT
TEMPS QUICKLY START TO REBOUND SUNDAY AND EVEN MORE MONDAY.

.LONG TERM TUE-FRI...
12Z GFS ALONG WITH 00Z ECMWF AND CANADIAN OFFERED SIMILAR SOLNS OF
HAVING NEXT SIGNIFICANT 500 MB SHORT WAVE MOVING THRU THE AREA
MAINLY WEDNESDAY TIME FRAME...THEN EXITING ON THURSDAY WITH HIGH
PRESSURE ON FRIDAY.  THIS SCENARIO WAS ALREADY IN THE GRIDDS SO KEPT
POPS AS PREV FCST HAD.  TEMPS LOOK CLOSE TO NORMAL OR A BIT BELOW.

&&

.AVIATION...
MAJOR IMPACT LATE THIS AFTN WILL BE IMPACT OF THUNDERSTORMS THAT ARE
EXPECTED TO AFFECT NRN MN.  SFC LOW WILL MOVE JUST NORTH OF GFK TO
NR TVF TO NR BDE-INL BY 00Z.  COLD FRONT SOUTH OF THIS LOW WILL PUSH
EAST AND IGNITE TSTMS ALONG BEFORE IT PUSHES EAST OF THE AREA AROUND
00Z.  THREAT FOR SVR WIND GUSTS AND LARGE HAIL LOOK HIGHEST AT BJI
20-23Z TIME PERIOD.  WINDS WEST OF THE FRONT WILL TURN WEST AND
BRIEFLY GET GUSTY BEFORE SETTLING DOWN A BIT OVERNIGHT.  COOLER AIR
WILL MOVE IN SATURDAY WITH STRONG NORTHWEST WINDS WITH GUSTS OVER 30
KTS IN MOST AREAS (LEAST AT BJI) MID MORNING AND AFTN.  MVFR CIGS
WILL IMPACT DVL-GFK-BJI LATE MORNING AND AFTN ON SATURDAY AS
WRAPAROUND CLOUDS DROP SOUTH BEHIND DEPARTING STORM.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ006-007-014-015-
     024-026-028-038-049-052-054.

MN...NONE.
&&

GODON/RIDDLE
Hazardous weather outlook, Jul 11, 4:22 AM CDT, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
422 AM CDT FRI JUL 11 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-120930-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
422 AM CDT FRI JUL 11 2008

...A RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON JUST EAST OF THE
RED RIVER VALLEY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE EARLY THIS MORNING MAINLY
ALONG THE INTERNATIONAL BORDER AND ACROSS PORTIONS OF WEST CENTRAL
MINNESOTA. AN ISOLATED STORM COULD APPROACH SEVERE LIMITS EARLY
THIS MORNING. BY LATE AFTERNOON STRONGER THUNDERSTORMS...POSSIBLY
SEVERE...ARE EXPECTED TO DEVELOP. THE FAVORED LOCATION WILL BE
ALONG AND EAST OF A LINE FROM ROSEAU TO THIEF RIVER FALLS AND
FERGUS FALLS. THERE IS THE POTENTIAL FOR ISOLATED TORNADOES OVER
FAR NORTHWEST MINNESOTA THIS AFTERNOON. OTHERWISE LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY HAZARD. THE STORMS ARE EXPECTED
TO SHIFT EAST OF THE AREA BY 7PM CDT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY WITH PASSAGE OF A COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED OVER NORTHWEST AND WEST CENTRAL
MINNESOTA THIS AFTERNOON.

VOELKER

In the hours before

Local storm report, Jul 11, 3:54 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
354 PM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HAIL             3 W FRAZEE              46.73N 95.76W
07/11/2008  E1.00 INCH       BECKER             MN   TRAINED SPOTTER

&&

WBARRETT
Local storm report, Jul 11, 5:00 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
500 PM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             1 E EVERGREEN           46.76N 95.43W
07/11/2008  E0.75 INCH       BECKER             MN   TRAINED SPOTTER

0349 PM     HAIL             2 SE DETROIT LAKES      46.79N 95.81W
07/11/2008  E0.88 INCH       BECKER             MN   TRAINED SPOTTER

0440 PM     HAIL             SWIFT                   48.85N 95.22W
07/11/2008  E1.00 INCH       ROSEAU             MN   TRAINED SPOTTER

            HAIL LASTED UNTIL 450 PM CDT. SEVERAL LARGE BRANCHES WERE
            ALSO BLOWN DOWN.

&&

VGODON
Local storm report, Jul 11, 5:08 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
508 PM CDT FRI JUL 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             7 E HENNING             46.32N 95.30W
07/11/2008  E0.75 INCH       OTTER TAIL         MN   PUBLIC

&&

WBARRETT

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 10:23 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wilkin67 min
Jul 10, 11:18 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail57 min
Jul 11, 5:01 AM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Roseau59 min
Jul 11, 6:40 AM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau63 min
Jul 11, 8:37 AM CDTSevere Thunderstorm WarningFGFLake of the Woods38 min
Jul 11, 9:10 AM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk65 min
Jul 11, 2:50 PM CDTSevere Thunderstorm WarningFGFMahnomen, Norman55 min
Jul 11, 3:08 PM CDTSevere Thunderstorm WarningFGFMahnomen, Norman, Polk67 min
Jul 11, 3:22 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau53 min
Jul 11, 3:31 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail59 min
Jul 11, 3:34 PM CDTTornado Warning EmergencyFGFClearwater, Mahnomen41 min
Jul 11, 3:37 PM CDTTornado WarningFGFClearwater, Polk38 min
Jul 11, 3:41 PM CDTTornado WarningFGFMarshall, Roseau64 min
Jul 11, 3:45 PM CDTTornado WarningFGFBeltrami, Clearwater, Marshall, Pennington, Polk, Red Lake60 min
Jul 11, 3:46 PM CDTTornado WarningFGFBecker, Otter Tail59 min
Jul 11, 4:13 PM CDTTornado WarningFGFBecker40 min
Jul 11, 4:14 PM CDTTornado WarningFGFClearwater, Mahnomen, Polk61 min
Jul 11, 4:16 PM CDTTornado WarningFGFBeltrami, Lake of the Woods, Marshall, Roseau59 min
Jul 11, 4:23 PM CDTTornado WarningFGFOtter Tail52 min
Jul 11, 4:40 PM CDTTornado WarningFGFClearwater, Polk44 min
Jul 11, 4:40 PM CDTTornado WarningFGFOtter Tail, Wadena41 min
Jul 11, 4:44 PM CDTTornado WarningFGFLake of the Woods, Roseau61 min
Jul 11, 5:00 PM CDTSevere Thunderstorm WarningFGFHubbard, Wadena30 min
Jul 11, 5:03 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Lake of the Woods, Marshall, Pennington57 min
Jul 11, 6:26 PM CDTTornado WarningFGFLake of the Woods21 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.